Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stochastic averaging with a flattened Hamiltonian: A Markov process on a stratified space (a whiskered sphere)

Author: Richard B. Sowers
Journal: Trans. Amer. Math. Soc. 354 (2002), 853-900
MSC (1991): Primary 60F17; Secondary 37J40, 58A35, 60J35
Published electronically: October 4, 2001
MathSciNet review: 1867364
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a random perturbation of a 2-dimensional Hamiltonian ODE. Under an appropriate change of time, we identify a reduced model, which in some aspects is similar to a stochastically averaged model. The novelty of our problem is that the set of critical points of the Hamiltonian has an interior. Thus we can stochastically average outside this set of critical points, but inside we can make no model reduction. The result is a Markov process on a stratified space which looks like a whiskered sphere (i.e, a 2-dimensional sphere with a line attached). At the junction of the sphere and the line, glueing conditions identify the behavior of the Markov process.

References [Enhancements On Off] (What's this?)

  • 1. Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 29:4914
  • 2. Richard F. Bass and Krzysztof Burdzy, Fiber Brownian motion and the ``hot spots'' problem, Duke Math. J. 105 (2000), no. 1, 25-58. MR 2001g:60190
  • 3. A. N. Borodin, A limit theorem for the solutions of differential equations with a random right-hand side, Teor. Verojatnost. i Primenen. 22 (1977), no. 3, 498-512. MR 58:24546
  • 4. A. N. Borodin and M. I. Freidlin, Fast oscillating random perturbations of dynamical systems with conservation laws, Ann. Inst. H. Poincaré Probab. Statist. 31 (1995), no. 3, 485-525. MR 96c:60073
  • 5. Stewart N. Ethier and Thomas G. Kurtz, Markov Processes: Characterization and Convergence, John Wiley & Sons Inc., New York, 1986. MR 88a:60130
  • 6. L. C. Evans, Partial Differential Equations, American Mathematical Society, Providence, RI, 1998. MR 99e:35001
  • 7. S. N. Evans and R. B. Sowers, Pinching and twisting Markov processes, submitted.
  • 8. Mark Freidlin and Matthias Weber, Random perturbations of nonlinear oscillators, Ann. Probab. 26 (1998), no. 3, 925-967. MR 99g:60098
  • 9. -, A remark on random perturbations of the nonlinear pendulum, Ann. Appl. Probab. 9 (1999), no. 3, 611-628. MR 2000j:60067
  • 10. Mark I. Freidlin and Alexander D. Wentzell, Random perturbations of Hamiltonian systems, Mem. Amer. Math. Soc. 109 (1994), no. 523, viii+82. MR 94j:35064
  • 11. I. I. Gihman, Concerning a theorem of N. N. Bogolyubov, Ukrain. Mat. Z. 4 (1952), 215-219. MR 17:738g
  • 12. Mark Goresky and Robert MacPherson, Stratified Morse Theory, Springer-Verlag, Berlin, 1988. MR 90d:57039
  • 13. R. Z. Has'minski{\u{\i}}\kern.15em, Diffusion processes with a small parameter, Izv. Akad. Nauk SSSR Ser. Mat. 27 (1963), 1281-1300. MR 29:6530
  • 14. -, A limit theorem for solutions of differential equations with a random right hand part, Teor. Verojatnost. i Primenen 11 (1966), 444-462. MR 34:3637
  • 15. -, Stochastic processes defined by differential equations with a small parameter, Teor. Verojatnost. i Primenen 11 (1966), 240-259. MR 34:3636
  • 16. A. I. Ne{\u{\i}}\kern.15emshtadt, Probability phenomena due to separatrix crossing, Chaos 1 (1991), no. 1, 42-48. MR 92i:58161
  • 17. Frank W. J. Olver, Asymptotics and special functions, A K Peters Ltd., Wellesley, MA, 1997, Reprint of the 1974 original [Academic Press, New York; MR 55:8655; MR 97i:41001
  • 18. G. C. Papanicolaou and W. Kohler, Asymptotic theory of mixing stochastic ordinary differential equations, Comm. Pure Appl. Math. 27 (1974), 641-668. MR 51:4384
  • 19. -, Asymptotic analysis of deterministic and stochastic equations with rapidly varying components, Comm. Math. Phys. 45 (1975), no. 3, 217-232. MR 54:1382
  • 20. G. C. Papanicolaou, D. Stroock, and S. R. S. Varadhan, Martingale approach to some limit theorems, Papers from the Duke Turbulence Conference (Duke Univ., Durham, N.C., 1976), Paper No. 6, Duke Univ., Durham, N.C., 1977, pp. ii+120 pp. Duke Univ. Math. Ser., Vol. III. MR 57:1669
  • 21. Daniel Revuz and Marc Yor, Continuous Martingales and Brownian Motion, Springer-Verlag, Berlin, 1991. MR 92d:60053
  • 22. Clark Robinson, Dynamical systems, second ed., CRC Press, Boca Raton, FL, 1999, Stability, symbolic dynamics, and chaos. CMP 2001:03
  • 23. R. L. Stratonovich, Topics in the Theory of Random Noise. Vol. I: General Theory of Random Processes. Nonlinear Transformations of Signals and Noise, Gordon and Breach Science Publishers, New York, 1963, Revised English edition. Translated from the Russian by Richard A. Silverman. MR 28:1660
  • 24. Daniel W. Stroock and S. R. Srinivasa Varadhan, Multidimensional Diffusion Processes, Springer-Verlag, Berlin, 1979. MR 81f:60108
  • 25. G. Wolansky, Limit theorem for a dynamical system in the presence of resonances and homoclinic orbits, J. Differential Equations 83 (1990), no. 2, 300-335. MR 91b:58223

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 60F17, 37J40, 58A35, 60J35

Retrieve articles in all journals with MSC (1991): 60F17, 37J40, 58A35, 60J35

Additional Information

Richard B. Sowers
Affiliation: Department of Mathematics, University of Illinois at Urbana–Champaign, Urbana, Illinois 61801

Keywords: Markov processes, stochastic averaging, stratified space
Received by editor(s): September 7, 2000
Received by editor(s) in revised form: June 1, 2001
Published electronically: October 4, 2001
Additional Notes: This work was supported by NSF DMS 9615877 and NSF DMS 0071484. The author would also like to thank Professor Sri Namachchivaya of the Department of Aeronautical and Astronautical Engineering at the University of Illinois at Urbana-Champaign for the seemingly infinite time he donated to discussing the contents of this paper and without whose interest this subject would not have been considered. The author would also like to thank Professor Eugene Lerman of the Department of Mathematics at the University of Illinois at Urbana-Champaign for several helpful discussions about stratified spaces.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society